Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 8, NWS Austin/San Antonio, TX

February 28, 202425 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Feb 28, 2024, 3:12 AM CST for 25 counties in Texas. It took effect at Feb 28, 2024, 5:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2024, 3:12 AM CST (09:12 UTC)
In effect from
Feb 28, 2024, 5:00 AM CST
Expired
Feb 28, 2024, 4:00 PM CST
In force
11 hr
Issued by
NWS Austin/San Antonio, TX
All 25 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 14 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS74 KEWX 280912
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
312 AM CST Wed Feb 28 2024

TXZ171>173-186>194-204>209-219>225-282200-
/O.NEW.KEWX.WI.Y.0008.240228T1100Z-240228T2200Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Bastrop-Lee-Medina-Bexar-Comal-Guadalupe-Caldwell-
Fayette-Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Georgetown, Cuero, La Grange, Giddings,
Burnet, Pearsall, Hondo, Boerne, Floresville, Llano, Gonzales,
Bandera, Hallettsville, Kerrville, New Braunfels, Lockhart,
Blanco, Pleasanton, Austin, Seguin, Karnes City, Fredericksburg,
Bastrop, San Antonio, and San Marcos
312 AM CST Wed Feb 28 2024

...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph expected.

* WHERE...The Hill Country and areas along and east of Interstate 35 
  corridor.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

PLATT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Feb 27, 5:26 PM CST, 9 hours 46 minutes earlier.

Area forecast discussion, Feb 27, 5:26 PM CST, 9 hours 46 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
526 PM CST Tue Feb 27 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 200 PM CST Tue Feb 27 2024

Our region remains situated underneath the southern extent of an
amplified jetstreak as a mid-level trough continues to advect
eastward across the northern plains today. Mesoanalysis indicates
light southerly winds at the surface across the region this
afternoon as the pre-existing stratus continues to wane in areal
coverage. Moisture remains confined to the lower levels of the
boundary layer as a dry airmass remains firmly in place in the mid
levels of the vertical column. 18z ACARS data from KSAT indicates the
continued presence of an stout inversion just above the surface at
this hour. With mixing heights increasing, vertical mixing could
allow for some drier mid-level air to mix down to the surface
resulting in lower relative humidities across the region through the
mid afternoon hours. With the erosion of the low level cloud deck,
insolation will allow for temperatures to climb through the afternoon
hours reaching forecast high temperatures in the upper 80s to low
90s across the I-35 corridor this afternoon. Locations across the
western half of our area will once again reach the middle to upper
90s as a surface dry line propagates eastward across the region. With
winds behind this boundary out of a southwesterly direction,
temperatures will trend higher than points further eastward.

After sunset tonight, winds will decouple across the area
with surface winds veering to a southeasterly direction. This will
allow for moisture return to advect into the eastern half of the
region across the low-level boundary layer. With light winds across
the area and ample low level moisture, patchy dense fog may once
again be observed across areas along and east of the I-35 corridor
on Wednesday morning. Forecasted low temperatures will range from
the low to mid 50s across the northern half of our area to
temperatures in the low to mid 60s across our southern extent.

With the advection of the mid-level trough further east across the
country, an associated surface low and cold front will propagate
southward across the plains. By Wednesday, this moderate to strong
cold front will sweep into the region packing some gusty winds and
fire weather impacts, but will bring little cold air advection into
the region. A big part of the cool-down will be due to the increase
low level cloud-cover on Wednesday. Some elevated showers could
drift across the region, but there haven't been any signals for
anything other than mid-level showers that could fall mostly as
virga. High temperatures on Wednesday are forecast to range from the
low 60s across the northern half of the CWA, upper 60s to low 70s
along the I-35 corridor and middle to upper 70s across the majority
of the southern areas of the CWA.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 200 PM CST Tue Feb 27 2024

With the mid-level trough advecting eastward into the Great Lakes
region, a mid-level ridge will build in across the region aloft.
Northerly winds will be on the decrease Wednesday night as surface
high pressure continues to build in from the north. The models have
trended upward with overnight low temperatures Wednesday night/
Thursday morning, resulting in expected readings mainly in the 40s to
near 50 degrees. Surface high pressure and plenty of cloud cover
will keep highs on Thursday down in the mid 50s to low 60s.
Precipitation chances for both Wednesday night and Thursday are not
favorable and we will keep chances in the 20-30% range for the
southern Edwards Plateau, Hill Country and portions of the I-35
corridor from San Marcos northward.

For Friday through the upcoming weekend, the forecast will trend back
to warm and dry. Highs on Friday will quickly rebound back into the
mid 70s to lower 80s, then rise into the upper 70s to mid 80s
through the weekend. Lows will mostly remain in the mid 50s to lower
60s.

The medium range models keep southwesterly flow aloft over our region
on Monday, but differ with regards to the strength of an upper trough
axis moving across the central and high plains states. The GFS and
Canadian are stronger and deeper with the trough axis and manage to
bring the next cold front into the region Monday, while the ECMWF
shows the front moving in just beyond the current forecast period.
Any temperature changes behind this front look to remain fairly
minimal at this time.

&&

.AVIATION...
(00Z TAFS)
Issued at 525 PM CST Tue Feb 27 2024

Southerly flow continues this evening with high clouds overhead.
Some low clouds may make it into the Coastal Plains tonight along
with areas of fog, but recent trends keep any dense fog out of the I-
35 corridor. A cold front moves into South Central Texas from the
north after 06Z which will shift winds from the north at TAF sites
with its passage. Expect gusty wind to quickly move in behind this
feature with gusts up to 30 knots likely at I-35 sites and up to 25
knots at DRT through the afternoon.

&&

.FIRE WEATHER...
Issued at 200 PM CST Tue Feb 27 2024

Localized elevated fire weather conditions remain possible this
afternoon for locations in the Hill Country, Southern Edwards
Plateau and along the Rio Grande that align west and north of the
wavering dryline in the afternoon. Minimum relative humidity lower
into the 10 to 25 percent range while winds may become as high as 10
to 15 knots from out of the south- southwest to west-southwest.

The front for Wednesday will bring near critical to critical fire
weather conditions to parts of the Edwards Plateau, Hill Country and
Rio Grande Plains, but there is some concern about a short time
window and the amount of cooling and cloud cover that would push RH
values in the teens. We could be facing a need for an RFW, but with
the values just barely inside the favorable criteria, this may be
addressed in a later forecast package.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              55  66  47  56 /   0   0   0  20
Austin Bergstrom Intl Airport  55  67  47  58 /   0   0   0  20
New Braunfels Muni Airport     56  70  47  58 /   0   0   0  20
Burnet Muni Airport            50  63  44  56 /   0   0  10  30
Del Rio Intl Airport           65  76  51  68 /   0  10  10  20
Georgetown Muni Airport        53  64  47  58 /   0   0  10  30
Hondo Muni Airport             59  72  47  59 /  10  10   0  10
San Marcos Muni Airport        56  69  47  58 /   0   0   0  20
La Grange - Fayette Regional   57  66  49  56 /   0   0   0  10
San Antonio Intl Airport       58  71  48  58 /   0   0   0  10
Stinson Muni Airport           60  73  50  59 /   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...27
Long-Term...05
Aviation...27
Hazardous weather outlook, Feb 27, 4:04 AM CST, 23 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
404 AM CST Tue Feb 27 2024

TXZ171>173-183>194-202>209-217>225-228-281100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
404 AM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong front arrives Wednesday morning, bringing gusty winds as
high as 45 mph and much drier air into the region. A Wind
Advisory may be needed for eastern portions of South Central
Texas, and near critical to critical fire weather conditions will
be possible for a few hours over western portions of South Central
Texas. Both of these potential hazards are most likely to occur
in the late morning and early afternoon hours Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.